Open Access
August, 1983 Two Critical Exponents for Finite Reversible Nearest Particle Systems
Thomas M. Liggett
Ann. Probab. 11(3): 714-725 (August, 1983). DOI: 10.1214/aop/1176993516


Finite nearest particle systems are certain one parameter families of continuous time Markov chains $A_t$ whose state space is the collection of all finite subsets of the integers. Points are added to or taken away from $A_t$ at rates which have a particular form. The empty set is absorbing for these chains. In the reversible case, the parameter $\lambda$ is normalized so that extinction at the empty set is certain if and only if $\lambda \leq 1$. Let $\sigma(\lambda)$ be the probability of nonextinction starting from a singleton. In a recent paper, Griffeath and Liggett obtained the bounds $\lambda^{-1}(\lambda - 1) \leq \sigma(\lambda) \leq |\log \lambda^{-1}(\lambda -1)|^{-1}$ for $\lambda > 1$, and raised the question of determining the correct asymptotics of $\sigma(\lambda)$ as $\lambda \downarrow 1$. In the present paper, this question is largely answered by showing under a moment assumption that for $\lambda > 1, \sigma(\lambda)$ is bounded above by a constant multiple of $\lambda - 1$. In the critical case $\lambda = 1$, a similar improvement is made on the known bounds on the asymptotics as $n \rightarrow \infty$ of the probability that $A_t$ is of cardinality at least $n$ sometime before extinction. Similar results have been conjectured, but remain open problems in nonreversible situations--for example, for the basic one-dimensional contact process.


Download Citation

Thomas M. Liggett. "Two Critical Exponents for Finite Reversible Nearest Particle Systems." Ann. Probab. 11 (3) 714 - 725, August, 1983.


Published: August, 1983
First available in Project Euclid: 19 April 2007

zbMATH: 0527.60093
MathSciNet: MR704558
Digital Object Identifier: 10.1214/aop/1176993516

Primary: 60K35

Keywords: Critical exponents , Critical phenomena , interacting particle systems , reversible Markov chains

Rights: Copyright © 1983 Institute of Mathematical Statistics

Vol.11 • No. 3 • August, 1983
Back to Top